An 85 year old man was diagnosed with polymyalgia rheumatica and treated with high dose prednisone. While on approximately 50 mg of prednisone these lesions started to appear. Despite tapering of prednisone the lesions progressed.
This photograph was taken about 3 months after first appearance. He was not systemically unwell, had not travelled outside of Canada and had no unusual contacts with animals.
Stains of material taken from lesions showed abundant and cultures were positive in two days. The organism was identified as Mycobacterium abscessus – one of a group of “atypical” mycobacteria referred to as Rapid Growers.
These organisms are found in the environment and rarely cause infections. When they do, however, they are difficult to treat as they are inherently resistant to many antibiotics. M. abscessus in particular has gained notoriety in recent times as a cause of healthcare-associated infections often involving contaminated medical devices. See CDC Mycobacterium abscessus in Healthcare Settings. Johns-Hopkins has a useful guide to therapy in their POC-IT guide series that can be viewed here Johns-Hopkins M. abscessus.